Kansas, 2017Tornadoes and Hail in Kansas, October 2, 2017
October 2, 2017 · NWS DDC · 5 events in 1 county or zone
A broad shortwave trough lifted out of the southern High Plains with two distinct jet streaks across Kansas and Oklahoma. Severe parameters were just enough to produce two tornadoes near Scott State Lake and one report of large hail and high wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broad shortwave trough lifted out of the southern High Plains with two distinct jet streaks across Kansas and Oklahoma. Severe parameters were just enough to produce two tornadoes near Scott State Lake and one report of large hail and high wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Oct 2, 5:00 PM CST, 53 minutes earlier.
Area forecast discussion, Oct 2, 5:00 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
600 PM CDT Mon Oct 2 2017
...Updated Aviation...
.SHORT TERM...(This evening through Tuesday)
Issued at 105 PM CDT Mon Oct 2 2017
Thunderstorm development is likely across portions of the Western
High Plains tonight as an increasingly difluent southwest flow aloft
prevails across the region. A frontal boundary, now bisecting
southwest Kansas into north central Kansas, is projected to lift
slightly back to the north this evening giving way to a south to
southeast upslope flow across southwest and central Kansas.
Meanwhile, an attendant dryline stretching southward across extreme
southwest Kansas into the Oklahoma Panhandle is not expected to move
much. Moisture will lift back into the area ahead of the dryline
with surface dewpoints climbing up into the lower to mid 60s(F).
Steepening low/mid level lapse rates, increasing instability with
MLCAPE values upward of 2000 J/kg, and favorable shear will
contribute to isolated to widely scattered thunderstorm development.
The best chance for storms will be in an axis of increased
convergence associated with the frontal boundary/dryline late this
afternoon. Timing and placement of initial development will be
dependent on how soon the prevailing cloud deck erodes and how
far the boundary moves in that time frame. A +70kt upper level jet
and favorable 0-6km shear will increase the potential for
rotating supercells, and subsequent severe storms. Large damaging
hail and damaging winds will be the primary threat while a few
isolated tornadoes cannot be ruled out.
A cold front will push through western Kansas tonight allowing for
cooler air to filter southward into far western portions of the
state. Look for lows well down into the 50s(F) across west central
and portions of southwest Kansas with the 60s(F) likely further east
toward south central Kansas. A much cooler air mass spreading across
western Kansas will limit highs climbing above the 60s(F) across
west central and much of southwest Kansas Tuesday with the 70s(F)
still possible further east.
.LONG TERM...(Tuesday night through Monday)
Issued at 220 PM CDT Mon Oct 2 2017
Precip chances will continue virtually each day through the end of
the week as a difluent southwest flow aloft prevails across the
Western High Plains downstream of a stationary trough axis. A
frontal boundary pushing through western Kansas later tonight, is
expected to move into the Texas Panhandle and northern Oklahoma
before stalling out late Tuesday/early Wednesday, providing a focal
point for shower and thunderstorm development early in the period.
Periods of precip can be expected Thursday as the stalled frontal
boundary lifts back to the north through western Kansas, returning a
southeast upslope flow to the high plains. Steep low/mid level lapse
rates and increased instability may be enough to support storm
development as H5 vort maxima eject out of the Southern Rockies into
the high plains of eastern Colorado and western Kansas. Another
frontal passage is projected toward week's end bringing more precip
chances to western Kansas.
A cooler air mass settled across the high plains and reinforced by
surface high pressure moving eastward across the Upper Midwest, will
keep highs capped in the 60s(F) and 70s(F) Wednesday afternoon.
Warmer temperatures are likely Thursday as the boundary, initially
stalled to our south, lifts northward across the region. Should
see more seasonal highs Thursday afternoon, if not a little above.
Another frontal passage late in the week will end the small warming
trend Friday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 600 PM CDT Mon Oct 2 2017
Any convection is expected to avoid the terminals this evening, so
opted to keep out of the 00z TAFs. Strong S/SE winds will persist
through the evening hours, diminishing somewhat again after
sunset. Expect low level wind shear to return by around 06z with
another low level jet. South winds will decrease toward daybreak,
as a cold frontal boundary sinks south to a Hays-Syracuse line by
12z Tue. Cold front will pass the terminals 12-15z with a shift to
north winds of 10-20 kts. High confidence that MVFR (and possibly
IFR) stratus cigs will develop along/behind the frontal boundary
Tuesday morning, with reduced vis in BR/FG also expected.
Consensus of short term models suggests that MVFR stratus (1-2k
ft AGL) will persist much of daylight Tuesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 63 68 56 69 / 20 60 70 70
GCK 58 64 54 65 / 30 50 80 70
EHA 56 67 54 68 / 20 40 70 60
LBL 65 71 58 70 / 10 50 60 60
HYS 61 63 54 64 / 40 60 80 70
P28 69 80 63 74 / 10 50 60 70
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...Turner
Hazardous weather outlook, Oct 2, 9:52 AM CST, 8 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Dodge City KS
1052 AM CDT Mon Oct 2 2017
KSZ030-031-043>046-061>066-074>081-084>090-031015-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
1052 AM CDT Mon Oct 2 2017 /952 AM MDT Mon Oct 2 2017/
This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.
.DAY ONE...Today and tonight.
Day 1 Discussion
----------------
Isolated to widely scattered thunderstorms will be possible late
this afternoon and evening across west central and portions of
southwest Kansas. A few storms could become severe capable of
producing tennis ball to baseball size hail and damaging winds in
excess of 60 mph. A few isolated tornadoes are possible.
Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Limited risk
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed late this afternoon and evening
generally west of a Hays to Liberal line.
&&
For more details visit our webpage http://weather.gov/ddc/ehwo
32
In the hours before
Special weather statement, Oct 2, 5:32 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Dodge City KS
632 PM CDT MON OCT 2 2017
KSZ043-030030-
Scott KS-
632 PM CDT MON OCT 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCOTT COUNTY UNTIL 730
PM CDT...
At 632 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Pence, or 10 miles northwest of Scott City, moving
northeast at 25 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Modoc, Pence and Scott State Lake.
A tornado watch remains in effect until 1100 PM CDT for west central
Kansas.
LAT...LON 3870 10069 3868 10069 3838 10112 3841 10113
3870 10113
TIME...MOT...LOC 2332Z 227DEG 22KT 3859 10105
ReynoldsEvent by event
3 tornado, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Scott
- When
- October 2, 5:53 PM CST to 5:57 PM CST
- Where
- Scott County, 5.34 mi NNW of Modoc to 9.15 mi N of Modoc
- Rating
- EF0
- Path length
- 4.47 mi
- Path width
- 100 yd
- Reported by
- Storm Chaser
- Coordinates
- 38.551, -101.119
Only minor evidence of light damage but the tornado was well documented.
Hail, Scott
- When
- October 2, 5:58 PM CST
- Where
- Scott County, 8.74 mi W of Scott State Park
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 38.660, -101.080
Thunderstorm Wind, Scott
- When
- October 2, 6:02 PM CST
- Where
- Scott County, 7.01 mi SW of Scott State Park
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.600, -101.000
Tornado, Scott
- When
- October 2, 6:02 PM CST to 6:05 PM CST
- Where
- Scott County, 5.1 mi NNE of Modoc to 6.97 mi NW of Scott City
- Rating
- EF1
- Path length
- 2.5 mi
- Path width
- 150 yd
- Property damage
- $150,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.543, -101.032
Damage was done to irrigation sprinklers, power poles and trees. It was also well documented by video.
Tornado, Scott
- When
- October 2, 6:09 PM CST to 6:18 PM CST
- Where
- Scott County, 5.14 mi S of Scott State Park to 6.29 mi ENE of Scott State Park
- Rating
- EF2
- Path length
- 8.82 mi
- Path width
- 450 yd
- Continued into
- Gove, Ks (GLD)
- Reported by
- Emergency Manager
- Coordinates
- 38.606, -100.916
The Emergency Manager did a detailed survey with images and GPS locations. EF2 damage was done to outbuildings, power poles, and farm equipment. The tornado moved into Gove County at 18:18 CST.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kansas, October 2 to 3, 2017$129,000 · EF1 · 16 events
- Hail and Damaging Wind in Nebraska, October 2 to 3, 2017$125,000 · 1.75 in hail · 14 events
- Winter Storm in Montana, October 2 to 3, 201720 events
- Flash Flood and Damaging Wind in Kansas, October 2 to 3, 201752 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, October 2, 20174 events
- Flash Flooding in Louisiana, October 2, 20173 events
- Heavy Snow in Montana, October 2 to 3, 20173 events
- Dense Fog in Colorado, October 2 to 3, 20173 events
- Frost and Freeze in Colorado, October 2 to 3, 20172 events
- Hail in Nebraska, October 2, 20172 in hail · 2 events
- Tornado and Hail in Nebraska, October 2, 2017EF0 · 2 events
- Winter Weather in Utah, October 2, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726256, 725518, 725519, 726257, 726259.